Using your EpiPen when you feel you might be having an anaphylactic attack is absolutely the right thing to do, as Ruth Holroyd explains very convincingly in her article here, but a review published in the April Annals of Allergy, Asthma & Immunology suggests that more training in Epipen use is needed to avoid an increasing number of instances of msuse.
Researchers examining the literature found 26 reports of 69 people who unintentionally had misused this anaphylaxis treatment over the past 20 years, most of them being in the last six years. Approximately 98% injected a finger, thumb or palm of the hand, and 65% went to an emergency department for care. The researchers suggest that, although the true prevalence is unknown, injuries are likely to be more common than the literature suggests.
None of the injuries reported in the scientific literature resulted in long-term problems. Most responded to warming or other efforts to dilate the blood vessels. Experts are most concerned about the ‘lost-dose hazard’ when the medication does not end up where it is supposed to. The media have reported children with severe allergies dying because, in the chaos of an emergency, the epinephrine was mistakenly injected into someone else.
First published in July 2009
Click here for more research reports
Top of page